Alert archive / North Carolina / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 5, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Apr 8, 2015, 9:52 PM EDT for Greene County, Lenoir County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 8, 2015, 9:52 PM EDT (01:52 UTC)
- Expired
- Apr 8, 2015, 10:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
Counties Greene County, NC, Lenoir County, NC
The radar
The Raleigh/Durham radar (KRAX), 82 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 1.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 494 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 1136 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 9:34 PM EDT, 18 minutes earlier.
Area forecast discussion, Apr 8, 9:34 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 934 PM EDT WED APR 8 2015 .SYNOPSIS... A COLD FRONT WILL PUSH SOUTH INTO THE REGION AND STALL OVER THE AREA TONIGHT. THE FRONT WILL LIFT NORTH OF THE REGION LATE THURSDAY. A COLD FRONT WILL APPROACH FROM THE WEST LATE FRIDAY AND MOVE OFFSHORE SATURDAY MORNING. HIGH PRESSURE WILL EXTEND OVER THE AREA FROM THE NORTH SATURDAY NIGHT AND SUNDAY. A WARM FRONT WILL LIFT NORTH OF THE AREA TUESDAY. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... AS OF 930 PM...BACK DOOR FRONT HAS PUSHED SOUTH THRU HATTERAS TO GREENVILLE. LINE OF CONVECTION MOVING THRU NE/N CNTRL NC WITH A SEVERE HAIL PRODUCING CELL ON THE SOUTH END NOW OVER WILSON COUNTY. IT APPEARS AS IF THIS SEVERE THUNDERSTORM LIKELY REACHES WESTERN CWA SOON. LATEST HI RES MODELS HAVE THIS STORM MOVING SE THRU THE FORECAST AREA DURING THE LATE EVENING AND EARLY MORNING HOURS WITH ONLY GRADUAL WEAKENING SO SEVERE TSTMS WARNINGS MAY BE NEEDED WITH THIS CELL AS IT TRACKS SE. DENSE FOG HAS DEVELOPED OVER NORTHERN OBX AND EXPECT THAT IT WILL PERSIST FOR A FEW MORE HOURS BEFORE DEEPER CAA HELPS TO DISSIPATE THE THICKER FOG LATER THIS EVENING. LOWS WILL RANGE FROM UPPER 40S NORTHERN OBX AND NORTHEASTERN AREAS TO THE AROUND 60 FAR SOUTHERN AREAS. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/... AS OF 330 PM WEDNESDAY...THE WARM FRONT WILL MOVE NORTH ACROSS THE AREA ON THU PROVIDING THE FOCUS FOR SCT SHOWERS AND ISOLD TSRA. PRECIP CHANCES SHOULD DIMINISH DURING THE AFTERNOON AS THE WARM FRONT MOVES N OF THE AREA. FEEL LIKE THE AMS MAY BE TOO STABLE FOR TSRA ACROSS NORTHEASTERN AREAS BEHIND THE FRONT SO WILL FORECAST ONLY SCT SHOWERS. TEMPS WILL VARY QUITE A BIT ON THU FROM NE AREAS MID 60S TO SW AREAS LOW 80S. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... AS OF 400 PM WEDNESDAY...THE WEAK SURFACE FRONT WILL BE WELL NORTH OF THE AREA THURSDAY NIGHT WITH SOUTHERLY FLOW OVERSPREADING EASTERN NC. UPPER LEVEL RIDGE WILL SLOWLY SHIFT OFF THE SOUTHEASTERN COAST THURSDAY NIGHT INTO FRIDAY. MOISTURE DIMINISHES ACROSS THE AREA THURSDAY NIGHT SO DROPPED POPS BELOW SLIGHT CHANCE THROUGH MID FRIDAY MORNING. AN AREA OF LOW PRESSURE WILL CROSS THE GREAT LAKES FRIDAY AND DRAG A COLD FRONT THROUGH THE APPALACHIANS FRIDAY, EVENTUALLY INTO EASTERN NC FRIDAY NIGHT INTO EARLY SATURDAY MORNING. THE UPPER RIDGE WILL CONTINUE TO SHIFT FARTHER OFFSHORE AS CHANNELED VORTICITY ASSOCIATED WITH THE COLD FRONT APPROACHES FROM THE WEST. SW FLOW ALOFT PERSISTS AHEAD OF THE FRONT. INCREASED POPS TO LIKELY FRIDAY NIGHT AS THE FRONT CROSSES THE REGION. SEVERE WEATHER POTENTIAL FRIDAY AFTERNOON AND EVENING CONTINUES TO INCREASE WITH LATEST GUIDANCE. TIMING OF CONVECTION WILL BE COINCIDENT WITH PEAK HEATING, LASTING INTO THE EVENING HOURS. FORECAST SOUNDINGS INDICATE SBCAPE VALUES ABOVE 1500 J/KG, PWATS NEAR 1.50 INCHES, LOW LEVEL LAPSE RATES ABOVE 7.5 C/KM, AND MODEST SOUTHWESTERLY LOW LEVEL SHEAR AROUND 30 KNOTS. SYNOPTIC SETUP LACKS SIGNIFICANT UPPER LEVEL SUPPORT AS THE TROUGH SWINGS THROUGH THE GREAT LAKES AND SOUTHERN CANADA, THOUGH LOW LEVEL FRONTOGENETIC FORCING AND FAVORABLE PEAK-HEATING APPEAR SUFFICIENT TO SUPPORT A FEW DISCRETE CELLS LATE AFTERNOON AND EVENING AHEAD OF CONVECTION ASSOCIATED WITH THE FRONT LATE FRIDAY NIGHT. BIGGEST THREATS APPEAR TO BE DAMAGING WIND GUSTS AND HAIL. SATURDAY THROUGH MONDAY...THE FRONT WILL MOVE OFF THE NC COAST BY MIDDAY SATURDAY AND CONTINUED TO INDICATE A DRIER TREND FOR SATURDAY AFTERNOON/EVENING. MAX TEMPS ABOUT 10 DEGS COOLER THAN FRIDAY WITH MID 70S INLAND TO LOWER 60S NORTHERN OBX. STRONG HIGH PRESSURE WILL EXTEND OVER THE AREA FROM THE MID-ATLANTIC STATES SAT NIGHT INTO SUNDAY AND GRADUALLY SHIFT OFF THE MID-ATLANTIC COAST SUN NIGHT. DRY CONDITIONS EXPECTED WITH TEMPS NEAR NORMAL SATURDAY NIGHT THROUGH SUNDAY NIGHT. MONDAY THROUGH WEDNESDAY...EXTENDED GUIDANCE CONTINUES TO DIVERGE A BIT AND HAVE LOW CONFIDENCE WITH A WEAK WARM FRONT LIFTING NORTH INTO THE AREA TUESDAY/TUESDAY NIGHT. HIGH PRESSURE WILL CONTINUE MOVING OFFSHORE WITH MOIST SOUTHEAST FLOW EVOLVING OVER EASTERN NC MONDAY NIGHT INTO TUESDAY. FLOW SHIFTS SOUTHWESTERLY TUESDAY NIGHT INTO WEDNESDAY, THOUGH MOISTURE AND TRIGGER FOR SHOWERS/STORMS IS LACKING. DROPPED POPS MONDAY THROUGH TUESDAY, THOUGH IF THE 12Z ECMWF VERIFIES THEN WE COULD SEE A FEW SHOWERS TUESDAY AFTERNOON. MAINTAINED SLIGHT CHANCE POPS TUESDAY NIGHT INTO WEDNESDAY AS FLOW SHIFTS SOUTHWESTERLY AND CANNOT COMPLETELY RULE OUT LIGHT SHOWERS. TEMPERATURES WILL BE NEAR CLIMATOLOGY MONDAY THEN SLIGHTLY ABOVE CLIMO TUESDAY AND WEDNESDAY. && .AVIATION /02Z THURSDAY THROUGH MONDAY/... SHORT TERM /THROUGH 00Z FRIDAY/... HAVE INCLUDED TEMPO IFR IN TSRA FOR ISO/PGV THIS EVENING AS SHOWERS/TSTORMS LINE UP ALONG SOUTHWARD MOVING COLD FRONT. EXPECT MORE WIDESPREAD IFR TO SPREAD SOUTH LATER THIS EVENING AND EARLY THU MORNING BEHIND THE FRONT. LOW CLOUDS/FOG WILL BE SLOW TO MIX OUT THURSDAY MORNING WITH IFR LINGERING THRU SUNRISE, LIFTING TO MVFR BY LATE MORNING/MIDDAY THEN VFR BY THU AFTERNOON AS LOW LEVEL MOISTURE SCOURS OUT IN DEVELOPING SOUTH FLOW. LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... AS OF 400 PM WEDNESDAY...VFR EXPECTED THURS NIGHT INTO FRIDAY THEN HIGHER THREAT OF SUB-VFR CONDITIONS FRI NIGHT INTO EARLY SAT WITH GOOD COVERAGE OF SHOWERS AND TSTMS EXPECTED AS STRONG FRONT MOVES ACROSS EASTERN NC TAF SITES. GUSTY SW WINDS 15-25 MPH LIKELY FRIDAY AFTERNOON AND EVENING AHEAD OF FRONT. HIGH PRESSURE BUILDING SOUTH OVER THE REGION WILL ALLOW AVIATION CONDITIONS TO IMPROVE TO VFR SATURDAY EVENING THROUGH MONDAY. && .MARINE... SHORT TERM /THROUGH TONIGHT/... BACK DOOR COLD FRONT HAS MOVED THRU OCRACOKE/SOUTHERN PAMLICO SOUND AND WILL CONTINUE SOUTH THROUGH CAPE LOOKOUT WHERE IT WILL STALL LATER TONIGHT. WINDS GRADUALLY RETURN TO S-SW THU AS FRONT RETREATS BACK NORTH. SEAS WILL REMAIN IN THE 2-4 FT RANGE THROUGH THE PERIOD HIGHEST SEAS NORTHERN AND CENTRAL WATERS LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... AS OF 400 AM WEDNESDAY...SOUTHWESTERLY FLOW WILL PERSIST THURSDAY NIGHT THROUGH FRIDAY, AND INCREASE TO SMALL CRAFT ADVISORY LEVELS IN GUSTS FRIDAY AFTERNOON AND EVENING AHEAD OF A STRONG FRONT WHICH WILL CROSS THE EASTERN NC WATERS LATE FRIDAY NIGHT INTO SATURDAY MORNING. SW WINDS 15-25 KT WITH SEAS 4-7 FT FRIDAY AFTERNOON INTO EARLY SATURDAY. NE SURGE 10-20 KT EXPECTED SAT NIGHT THROUGH SUNDAY. SEAS DIMINISH TO 2-4 FT SUNDAY AND 1-3 FT MONDAY AS HIGH PRESSURE BUILDS SOUTH OVER THE WATERS. LOCAL SWAN/NWPS AND WAVEWATCH IN GOOD AGREEMENT FOR THE MEDIUM RANGE AND SLIGHTLY ADJUSTED WAVEWATCH FOR THE EXTENDED SEAS. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SYNOPSIS...JAC NEAR TERM...BTC SHORT TERM...JAC LONG TERM...JBM/DAG AVIATION...BTC/DAG MARINE...BTC/DAG
Hazardous weather outlook, Apr 8, 4:18 AM EDT, 17 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 418 AM EDT WED APR 8 2015 NCZ029-044>047-079>081-090>095-098-103-104-090830- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 418 AM EDT WED APR 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A COLD FRONT IS FORECAST TO APPROACH THE AREA FRIDAY CROSSING THE REGION SATURDAY MORNING. AHEAD OF THE FRONT SHOWERS AND STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL DEVELOP ACROSS NORTH CAROLINA DURING THE AFTERNOON AND EVENING. THE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS...LARGE HAIL...TORRENTIAL DOWNPOURS AND FREQUENT LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 8, 7:19 PM EDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
719 PM EDT WED APR 8 2015
NCZ029-044-080-090015-
PITT-MARTIN-BEAUFORT-
719 PM EDT WED APR 8 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN MARTIN...
NORTHWESTERN BEAUFORT AND NORTHERN PITT COUNTIES...
AT 717 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER BETHEL...OR
12 MILES NORTH OF GREENVILLE...MOVING SOUTHEAST AT 25 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
GREENVILLE...WASHINGTON...RIVER ROAD...BETHEL...ROBERSONVILLE...DOWDY
FICKLEN STADIUM...PITT GREENVILLE AIRPORT...EAST CAROLINA
UNIVERSITY...CHOCOWINITY...WASHINGTON PARK...GRIMESLAND...SIMPSON...
PARMELE...FALKLAND AND BEARGRASS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3563 7680 3550 7700 3555 7707 3550 7702
3551 7706 3549 7703 3542 7713 3572 7759
3576 7752 3580 7747 3581 7742 3583 7739
3582 7736 3589 7734 3590 7732
TIME...MOT...LOC 2317Z 306DEG 20KT 3578 7741
LEPThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 10:05 PM EDT | Special Weather Statement | MHX | Pitt | 40 min |
| Apr 8, 10:30 PM EDT | Special Weather Statement | MHX | Greene, Lenoir, Pitt | 60 min |
| Apr 8, 10:56 PM EDT | Special Weather Statement | MHX | Tyrrell, Washington | 64 min |
| Apr 8, 11:15 PM EDT | Special Weather Statement | MHX | Craven, Jones | 60 min |
| Apr 9, 12:13 AM EDT | Special Weather Statement | MHX | Carteret | 62 min |
| Apr 9, 5:26 AM EDT | Special Weather Statement | MHX | Duplin | 64 min |
| Apr 9, 5:33 AM EDT | Marine Dense Fog Advisory | MHX | 5 hr | |
| Apr 9, 6:27 AM EDT | Special Weather Statement | MHX | Duplin, Greene, Jones, Lenoir, Pitt | 63 min |
| Apr 9, 7:25 AM EDT | Special Weather Statement | MHX | Beaufort, Craven, Jones, Onslow | 65 min |
| Apr 9, 7:34 AM EDT | Special Weather Statement | MHX | Duplin | 56 min |
| Apr 9, 4:06 PM EDT | Small Craft Advisory | MHX | 44 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.